Hail, Erie
- When
- July 27, 2:15 PM EST
- Where
- Erie County, Union City
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 41.900, -79.850
Penny sized hail was observed.
A warm front lifted north across northwestern Pennsylvania as an area of low pressure moved up the Ohio Valley. Showers and thunderstorms developed as this occurred.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
A warm front lifted north across northwestern Pennsylvania as an area of low pressure moved up the Ohio Valley. Showers and thunderstorms developed as this occurred. A few of the thunderstorms produced small hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 27, 1:14 PM EST, 1 hour 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 214 PM EDT FRI JUL 27 2012 .SYNOPSIS... A COLD FRONT WILL SAG SOUTH ACROSS THE REGION TODAY INTO EARLY TONIGHT. HIGH PRESSURE WILL MOVE SOUTHEAST OVER THE AREA LATE SATURDAY THROUGH SUNDAY THEN SHIFT TO THE EAST COAST MONDAY. ANOTHER WEAK COLD FRONT SHOULD MOVE TOWARD OHIO BY THE MIDDLE OF NEXT WEEK. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... CONVECTION HAS DEVELOPED OVER EXTREME NORTHEAST OHIO AND NW PA WHERE INSTABILITY HAS RISEN AND ML CAPE IS ABOUT 1000 J/KG WITH ABOUT 30 KT OF DEEP WIND SHEAR. SLOW INTENSIFICATION OF STORMS IS EXPECTED INTO THE AFTERNOON. LESS INSTABILITY IS EVIDENT OVER THE WESTERN COUNTIES BUT CONTINUED HEATING WILL DESTABILIZE THAT AREA AS WELL. EXPECT SCATTERED STORMS TO DEVELOP/CONTINUE OVER THE AREA BY MID AFTERNOON. HAVE RAISE MAX TEMPERATURES IN THE WEST AND CENTRAL COUNTIES. && .SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/... THE CONVECTION FROM TODAY SHOULD GRADUALLY SETTLE DOWN FROM NW TO SE DURING THE NIGHT AS DAYTIME HEATING DISSIPATES...BUT IT WON'T COMPLETELY END. THE SNOWBELT AREA COULD EVEN SEE A LITTLE PICKUP IN ACTIVITY AS INSTABILITY FROM THE WARMTH OF THE LAKE ADDS TO THE MIX FOR THE OVERNIGHT HOURS. LOWS WILL BE COOLER WITH LOW TO MID 60S FOR MUCH OF THE AREA. MODELS DIFFER FOR SAT AS TO HOW FAR BACK WEST THREAT FOR SHRA/TSRA WILL BE. WILL TRY AND STAY CLOSE TO PREVIOUS FORECAST WHICH GENERALLY KEPT MOST OF THE CHANCE POPS OVER THE EAST HALF OF THE CWA. THERE COULD BE A LINGERING SHRA IN THE EAST SAT EVENING BUT EXPECT WIDESPREAD DRY CONDITIONS FROM LATE EVENING ON AS HIGH PRESSURE MOVES OVER THE AREA AND THE UPPER LOW SHIFTS OFF TO THE EAST. ANOTHER COUPLE OF DEGREES LOWER FOR LOWS WILL MAKE FOR A NICE NIGHT SAT NIGHT. A WEAK UPPER IMPULSE AND SOME LEFTOVER LOWER LEVEL MOISTURE COULD ALLOW AN ISOLATED CELL TO DEVELOP IN THE HEAT OF THE DAY SUN IN THE SE BUT OVERALL THREAT NOT HIGH ENOUGH TO MENTION. A RETURN FLOW SETS UP FOR MON TO HELP BRING MOISTURE BACK INTO THE AREA. THE MODELS DIFFER BUT ON AVERAGE THERE APPEARS TO BE SOME TYPE OF UPPER S/W EXPECTED TO DROP SE TOWARD THE AREA MON OR MON NIGHT. RAMPING UP SLIGHT CHANCE TO CHANCE POPS MON INTO MON NIGHT STILL SEEMS REASONABLE. TEMPS FOR MON START TO WARM SOME BUT UPPER 80S SHOULD BE THE TOP END. && .LONG TERM /TUESDAY THROUGH THURSDAY/... MODELS SIMILAR AT THE START OF THE LONG TERM PERIOD WITH BUILDING UPPER LEVEL HIGH PRESSURE OVER THE CENTRAL AND SOUTH CENTRAL STATES. ACROSS THE GREAT LAKES AND OHIO VALLEY THE UPPER LEVEL FLOW WILL BE FRONT THE NORTHWEST WITH EMBEDDED TROFS. BY THURSDAY NIGHT MODELS ARE OUT OF PHASE WITH THE ECMWF SHOWING A WEAK UPPER SHORT WAVE RIDGE MOVING TOWARD THE AREA FROM THE UPPER MIDWEST WHILE THE GFS SHOWS A SHORT WAVE TROF. FOR NOW WILL SIDE WITH THE NEWER GFS. WILL HAVE CHANCE POPS IN FOR TUESDAY THROUGH WEDNESDAY NIGHT. WILL KEEP POPS AT SLIGHT CHANCE THURSDAY NIGHT AND FRIDAY. TEMPS COOLING OFF A BIT WITH HIGHS NEAR NORMAL WEDNESDAY THROUGH FRIDAY. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... LOW AND COLD FRONT WILL MOVE ACROSS THE REGION TONIGHT. SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THIS SYSTEM. BEHIND THE LOW AND FRONT WILL BE SOME MVFR CEILINGS AND VISIBILITIES. CONDITIONS WILL IMPROVE TO VFR CEILINGS SATURDAY AFTERNOON IN THE NORTHERLY FLOW. .OUTLOOK...NON VFR CONDITIONS POSSIBLE MAINLY TUESDAY IN SHOWERS AND THUNDERSTORMS. && .MARINE... WEAK COLD FRONT NOW SOUTH OF MOST OF THE LAKE WITH ANOTHER COLD FRONT TO OUR NORTHWEST THAT WILL PASS ACROSS THE LAKE LATER TODAY. BEHIND THE SECOND FRONT...HIGH PRESSURE WILL BUILD IN FROM THE NORTHWEST. THIS WILL KEEP WINDS FROM THE NORTHWEST TO NORTHEAST ACROSS THE LAKE TODAY THROUGH SUNDAY. THE HIGH WILL DRIFT EAST OF THE LAKE LATE SUNDAY TURNING WINDS WEST TO SOUTHWEST. WIND SPEEDS WILL REMAIN LIGHT ALTHOUGH WITH THE NEARSHORE BASICALLY AT THE END OF THE FETCH WITH NORTHERLY WINDS THROUGH SUNDAY EXPECT A CHOPPY LAKE AT TIMES...BUT CONDITIONS SHOULD REMAIN BELOW SMALL CRAFT CRITERIA. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...ADAMS NEAR TERM...REL SHORT TERM...ADAMS LONG TERM...TK AVIATION...KIELTYKA MARINE...TK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 350 AM EDT FRI JUL 27 2012 LEZ061-142>149-162>169-OHZ012>014-023-033-089-PAZ001>003-280800- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LAKE-GEAUGA- ASHTABULA INLAND-TRUMBULL-MAHONING-ASHTABULA LAKESHORE-NORTHERN ERIE- SOUTHERN ERIE-CRAWFORD PA- 350 AM EDT FRI JUL 27 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. A FEW THUNDERSTORMS THIS AFTERNOON AND EVENING COULD PRODUCE SMALL HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OHZ003-006>011-017>022-027>032-036>038-047-280800- LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-HANCOCK-SENECA- HURON-MEDINA-SUMMIT-PORTAGE-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE- STARK-MARION-MORROW-HOLMES-KNOX- 350 AM EDT FRI JUL 27 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO...NORTHEAST OHIO AND NORTHWEST OHIO. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK THIS AFTERNOON AND EVENING FOR SEVERE THUNDERSTORMS WHICH COULD PRODUCE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1037 AM EDT FRI JUL 27 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM TSTM WND DMG MILLERSBURG 40.55N 81.92W
07/26/2012 HOLMES OH LAW ENFORCEMENT
TELEPHONE POLE DOWN.
0215 PM TSTM WND DMG 2 NE NORTH CANTON 40.89N 81.37W
07/26/2012 STARK OH FIRE DEPT/RESCUE
SEVERAL LARGE TREES DOWN.
0652 PM TSTM WND DMG 2 W SHAKER HEIGHTS 41.48N 81.59W
07/26/2012 CUYAHOGA OH BROADCAST MEDIA
SEVERAL TREES DOWN.
0330 PM TSTM WND DMG AKRON 41.08N 81.52W
07/26/2012 SUMMIT OH LAW ENFORCEMENT
FEW TREES DOWN.
0415 PM TSTM WND DMG 10 N MOUNT VERNON 40.54N 82.48W
07/26/2012 KNOX OH DEPT OF HIGHWAYS
FEW TREES AND LARGE LIMBS DOWN.
0130 PM TSTM WND DMG KINSMAN 41.45N 80.60W
07/26/2012 TRUMBULL OH TRAINED SPOTTER
NUMEROUS LARGE LIMBS DOWN.
0630 PM TSTM WND DMG 7 W CANFIELD 41.03N 80.90W
07/26/2012 MAHONING OH TRAINED SPOTTER
SEVERAL LARGE BRANCHES
&&
LOMBARDYThe Buffalo radar (KBUF), 148 km away, was scanning. The volume nearest the first event began at 19:14 UTC.
2 hail. Local standard time, as filed.
Penny sized hail was observed.
Penny size hail was observed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyWarnings in Pennsylvania, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406182, 406181.